Texas, 2021Wildfire in Texas, March 20 to 21, 2021
March 20 to 21, 2021 · NWS BRO · 1 event in 1 county or zone
Conditions favorable to wildfire spread remained in place across much of the Deep South Texas ranchlands, as Extreme (D3) Drought combined with cured ground fuels from various freeze events from weeks prior across much of Kenedy County. The Baffin Fire, in the northeaster quarter of the county, ignited on March 20th around 3:00 PM CDT and continued until March 21st when it was 100% contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions favorable to wildfire spread remained in place across much of the Deep South Texas ranchlands, as Extreme (D3) Drought combined with cured ground fuels from various freeze events from weeks prior across much of Kenedy County. The Baffin Fire, in the northeaster quarter of the county, ignited on March 20th around 3:00 PM CDT and continued until March 21st when it was 100% contained. The fire consumed a total of 4,800 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 20, 1:45 PM CST, 15 minutes earlier.
Area forecast discussion, Mar 20, 1:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
245 PM CDT Sat Mar 20 2021
.SHORT TERM (Now through Sunday Night): High pressure at the
surface and modest ridging aloft are over the region today. Their
respective axes will track east of the area on Sunday. A Chamber
of Commerce weekend is under way with mild day and cool night
temperatures, low humidity, light winds, and mostly clear skies. A
few more clouds will be possible on Sunday as southeast winds
start to take hold and moisture slowly starts to return off the
Gulf. It will still be a bit on the cool side tonight and Sunday
with temperatures a few degrees below normal. Temperatures will
rebound a few degrees to near normal Sunday night. The atmosphere
remains dry today with light winds as overhead high pressure
shifts slowly east. Cured fuels will support an increased threat
of wildfire growth and spread. Sunday will be similar, though
winds will veer slightly to southeast.
.LONG TERM (Monday through Saturday): Not much has changed in the
long term with this forecast package. A mid level shortwave trough
will move across the Plains on Monday, tightening the pressure
gradient at the surface as an associated surface low forms over the
Texas Panhandle...bringing breezy SSE winds and warm temperatures to
Deep South Texas and the RGV. As the weak cold front attached to the
Texas Panhandle low moves into Central Texas Monday night, the
gradient weakens and winds will become light out of the ESE through
Tuesday.
On Wednesday, a deeper mid level trough approaches the state and
will propel the next cold front into Deep South Texas on Wednesday
night into Thursday morning, with showers and thunderstorms
possible. The limiting factors continue to be limited available
moisture (PWATs near 1 to 1.3 inches) and a strong cap...but models
are still showing decent instability with CAPE near 1300 to 1600
J/kg along the frontal passage...so have left a chance of isolated
to scattered thunderstorms in the forecast for Wednesday night,
mostly across the ranchlands. However, before the front, relative
humidity values will remain low, and depending on the strength of
the winds, wildfire activity may be a concern. Behind the front
this activity will likely be more of a concern as slightly cooler
and drier air filters in on Thursday, and with moderate to breezy
northerly winds expected, an RFD may be needed for the potential
of erratic wildfire activity. An onshore flow will return by
Thursday night, allowing this weekend's temperature and dew points
to slowly rebound as they are once again be influenced by the
Gulf.
Temperatures will generally remain in the 80s and 90s (except
along the immediate coast where temperatures will remain near 70)
for the first half of the week with the warmest day expected on
Wednesday. Behind the front, temperatures will cool a couple of
degrees and then gradually warm again into next weekend.
&&
.MARINE: Now through Sunday Night...High pressure along the lower
Texas coast will continue shifting east. The pressure gradient
will remain weak initially with light northeast to east winds
becoming east to southeast on Sunday. Moderate southeast winds
will return on Sunday, increasing to fresh Sunday night through
Monday night due to a temporarily tighter pressure gradient. Low
to moderate seas will persist through the short term.
Monday through Saturday...A tightening pressure gradient
will increase onshore southerly flow on Monday, elevating seas into
Tuesday, with brief improvement expected through Wednesday. A cold
front arrives Wednesday night into Thursday, with moderate to strong
northerly winds, once again building seas on Thursday. Small Craft
Advisories are possible late Monday night and again on Thursday.
Showers and thunderstorms are possible across northern Gulf waters
Tuesday and again with the cold front Wednesday into Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 56 73 61 77 / 0 0 0 0
BROWNSVILLE 56 76 63 80 / 0 0 0 0
HARLINGEN 54 78 60 82 / 0 0 0 0
MCALLEN 55 81 63 85 / 0 0 0 0
RIO GRANDE CITY 53 84 61 90 / 0 0 0 0
SOUTH PADRE ISLAND 59 66 63 71 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term...54-BHM
Long Term...69-Farris
Hazardous weather outlook, Mar 20, 4:53 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
553 AM CDT Sat Mar 20 2021
TXZ248>257-351-353-211100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
553 AM CDT Sat Mar 20 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated rip current risk is expected Monday through Thursday
of next week.
Fire weather conditions may become elevated for rapid growth and
spread next Thursday as winds increase and relative humidity
lower behind a cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-211100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
553 AM CDT Sat Mar 20 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft advisories may be needed for portions of the lower
Texas coastal waters Monday and Monday night and again next
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Inland Kenedy County
- When
- March 20, 2:00 PM CST to March 21, 7:00 AM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The event known as the Baffin Wildfire was estimated to have initiated around 3:00 PM CDT just south of Sarita, TX near Highway 77 and burned until the early morning hours on the 21st, when it was announced to be 100% contained by 8:00 AM CDT. This wildfire consumed a total of 4,800 acres. A Spot Request submitted by the Texas A&M Fire Service on March 20th was used as a guide for the earlier ignition and the very rapid spread that followed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, March 20 to 21, 202111 events
- High Wind in California, March 20, 202156 kt wind · 3 events
- Flooding in Indiana, March 20 to 27, 20212 events
- High Wind in Utah, March 20, 202167 kt wind · 2 events
- Strong Wind in Florida, March 20, 2021$2,000 · 2 events
- Winter Storm and Heavy Snow in Alaska, March 20 to 21, 20212 events
- Winter Weather in Colorado, March 20 to 21, 20212 events
- High Wind in Wyoming, March 20, 20211 event
- High Wind in Colorado, March 20, 202168 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951777.